Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 149, NWS Houston/Galveston, TX

August 10, 2012Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 10, 2012, 4:44 PM CDT for Polk County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:44 PM CDT (21:44 UTC)
Expired
Aug 10, 2012, 5:30 PM CDT
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Polk County, TX

The radar

The Houston radar (KHGX), 134 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:31 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS54 KHGX 102144
SVRHGX
TXC373-102230-
/O.NEW.KHGX.SV.W.0149.120810T2144Z-120810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
444 PM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...

* UNTIL 530 PM CDT

* AT 434 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED 12 MILES EAST OF LIVINGSTON...AND MOVING
  SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN POLK COUNTY BUT WILL INCLUDE AREAS EAST OF LIVINGSTON
  AND GOODRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3051 9461 3051 9480 3058 9484 3067 9495
      3089 9467 3084 9462 3053 9456
TIME...MOT...LOC 2134Z 320DEG 10KT 3077 9474 

$$

DR
2 follow-up statements
875 
WWUS54 KHGX 102207
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT FRI AUG 10 2012

TXC373-102230-
/O.CON.KHGX.SV.W.0149.000000T0000Z-120810T2230Z/
POLK TX-
507 PM CDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT FOR SOUTHEASTERN POLK COUNTY...

AT 503 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 13 MILES EAST OF LIVINGSTON...MOVING SOUTHEAST
AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...  
RURAL PORTIONS OF SOUTHEAST POLK COUNTY MAINLY SOUTHEAST OF 
LIVINGSTON AND EAST OF GOODRICH IN THE THICKET PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL RELAY
YOUR REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

&&

LAT...LON 3053 9456 3051 9473 3074 9484 3086 9464
      3084 9462
TIME...MOT...LOC 2203Z 325DEG 6KT 3073 9471 

$$

DR
173 
WWUS54 KHGX 102229
SVSHGX

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX 529 PM CDT FRI AUG 10 2012

TXC373-102239-
/O.EXP.KHGX.SV.W.0149.000000T0000Z-120810T2230Z/
POLK TX-
529 PM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY
WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3053 9456 3051 9473 3074 9484 3086 9464
      3084 9462
TIME...MOT...LOC 2229Z 320DEG 10KT 3073 9471 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:35 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 10, 4:35 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 PM CDT FRI AUG 10 2012

.UPDATE...
QUICK UPDATE TO THE ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
#572 IN EFFECT FOR MOST OF SOUTHEAST TEXAS THROUGH MIDNIGHT
TONIGHT. 38

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT FRI AUG 10 2012/

DISCUSSION...
AT 20Z...SCATTERED THUNDERSTORMS BEGINNING TO FIRE ALONG A PRE-
FRONTAL TROF OVER WALKER...SAN JAC AND POLK COUNTIES. THE MAIN FRONT
IS CURRENTLY POSITIONED ROUGHLY ALONG A TEMPLE TO PALESTINE LINE.
THESE STORMS ARE MOVING INTO A VERY HEATED AND MORE MOIST DOWNSTREAM
ENVIRONMENT (SE'ERN FORECAST AREA)...A GOOD TIME FOR PROPAGATING
CELLS AND SUBSEQUENT OUTFLOW TO INITIATE STRONG TO BRIEF SEVERE
STORMS OVER THE NEXT 4 TO 6 HOURS. SPS'S ALREADY OUT TO COVER ABOVE
ACTIVITY...BUT READIED TO RAMP IT UP IF NECESSARY. THIS MORNING'S
HGXHWO COVERS THREATS OF DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL.

A BORDERLINE HEAT ADVISORY SITUATION AS MANY TOPED OUT IN THE
105-110 F HEAT INDEX REALM TODAY UNDER CLEAR SKIES AND LIGHT
SOUTHWESTERLY WINDS. DRIER AIR FILTERING IN FROM THE NORTH WILL
REGULATE MANY SATURDAY INTERIOR HEAT INDICES TO UNDER 105F...
ALTHOUGH MANY (NEAR) COASTAL LOCALES WILL AGAIN NEAR 108F. HAVE
HELD OUT ON ISSUING AN EARLY WEEKEND HEAT ADVISORY AS FEEL THE
REMNANTS OF TONIGHT'S FRONT WILL WASH OUT THROUGH THE EARLY
AFTERNOON...MODIFYING THE MARITIME AIR MASS AS A MORE ONSHORE
(SSE) FLOW PREVAILS DURING THE PEAK HEATING HOURS OF 19-23Z.
NEVERTHELESS...UPPER RIDGING WILL BE THE DOMINANT WEEKEND WEATHER
DRIVER AND KEEP THE MAJORITY OF US HOT AND DRY. WITH NO FORESEEABLE
SYNOPTIC BOUNDARIES COMING THROUGH THE REGION...THE ONGOING CAVEAT
THROUGH THE REMAINDER OF THE PERIOD WILL BE DIURNAL SEA BREEZE-INDUCED
CONVECTION. 31

MARINE...
THE FRONTAL BOUNDARY OVER N TX IS EXPECTED TO DIP INTO SE TX TONIGHT
AND SATURDAY. THE LATEST MODEL GUIDANCE KEEPS THE FRONT INLAND
ALTHOUGH THE PREFRONTAL TROUGH MAY WORK ITS WAY BRIEFLY OFF THE
COAST. IMPACTS TO THE MARINE LOCATIONS WILL MAINLY BE A BRIEF
SHIFT IN THE WINDS TO THE SOUTHWEST AND WEST AND THE CHANCES FOR
ISOLATED SHOWERS AND THUNDERSTORMS. ONSHORE WINDS ARE EXPECTED BY
SUNDAY. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76 100  77 100  78 /  10  10  10  10  10
HOUSTON (IAH)              75  96  77  95  78 /  30  20  10  20  10
GALVESTON (GLS)            82  93  81  91  82 /  30  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
Hazardous weather outlook, Aug 10, 10:42 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 AM CDT FRI AUG 10 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111545-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1042 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

A NORTHERN TEXAS FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH THIS
AFTERNOON AND MAY BECOME THE FOCUS FOR DOWNSTREAM THUNDERSTORM
INITIATION. ISOLATED STORMS WILL DEVELOP WITHIN A VERY UNSTABLE
AIR MASS AND COULD BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS.
THE THREAT FOR STRONGEST STORMS WILL COMMENCE PAST MID AFTERNOON
AND WILL CONTINUE INTO THE EARLY EVENING. STORMS WILL BE SLOW
MOVING AND CAPABLE OF BRIEF HEAVY DOWNPOURS. THE HIGHEST LIKELIHOOD
OF STRONG TO SEVERE THUNDERSTORMS WILL BE OVER AREAS NORTH OF A
BRENHAM TO LIVINGSTON LINE...MOVING SOUTH TO SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATTER THIS AFTERNOON INTO THE
EARLY EVENING.

In the hours before

Special weather statement, Aug 10, 3:12 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 PM CDT FRI AUG 10 2012

TXZ177>179-199-102100-
MONTGOMERY TX-POLK TX-WALKER TX-SAN JACINTO TX-
312 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...
SOUTHWESTERN POLK...SOUTHEASTERN WALKER AND SAN JACINTO COUNTIES
UNTIL 400 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM LIVINGSTON TO 6 MILES NORTH OF NEW WAVERLY...AND MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...WILLIS...SHEPHERD...NEW WAVERLY...COLDSPRING AND
GOODRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3055 9467 3038 9546 3066 9558 3078 9497
TIME...MOT...LOC 2009Z 322DEG 13KT 3071 9501 3063 9545

40
Special weather statement, Aug 10, 4:20 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT FRI AUG 10 2012

TXZ178-179-200-102200-
POLK TX-SAN JACINTO TX-LIBERTY TX-
420 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...EAST
CENTRAL SAN JACINTO AND NORTH CENTRAL LIBERTY COUNTIES UNTIL 500
PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF LIVINGSTON...
MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS OVER 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3048 9460 3049 9473 3042 9471 3034 9483
      3066 9498 3086 9462 3052 9454
TIME...MOT...LOC 2118Z 349DEG 16KT 3071 9476

DR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:12 PM CDTSpecial Weather StatementHGXSan Jacinto48 min
Aug 10, 3:30 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker30 min
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto, Walker46 min
Aug 10, 4:12 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker, Waller33 min
Aug 10, 4:20 PM CDTSpecial Weather StatementHGXPolk40 min
Aug 10, 4:41 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, San Jacinto, Walker, Waller49 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningHGXAustin, Grimes, Harris, Waller, Washington19 min
Aug 10, 5:18 PM CDTSpecial Weather StatementHGXAustin27 min
Aug 10, 5:32 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more43 min
Aug 10, 5:53 PM CDTSpecial Weather StatementHGXAustin37 min
Aug 10, 6:14 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Harris, Montgomery, Waller46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.